X

FDA: Imodium Misuse Could Be Fatal

The diarrhea medication is used to get high and cope with opioid withdrawals
By Michael Harthorne,  Newser Staff
Posted Jun 8, 2016 3:40 PM CDT

(Newser) – An increasing amount of Americans are taking the diarrhea medication Imodium to get high or cope with withdrawals from opioid painkillers. Now, the FDA is warning that the misuse of Imodium—generically known as loperamide—could cause serious, possibly fatal heart problems. Thanks to America's increasing addiction to opioids, the problem is getting worse. In the 39 years since loperamide was approved, the FDA got reports of 48 cases of serious heart problems—10 of them fatal—connected to the drug. More than half of those 48 cases came after 2010, and there are likely others that have gone unreported. Most of the problems have occurred in people who are intentionally abusing loperamide.

story continues below

The Wall Street Journal quotes a doctor who says loperamide is "extremely dangerous in high doses." It can cause "abnormally fast heart-rhythm disturbances," cardiac arrest, and fainting. Researchers want more regulation of loperamide sales, NBC News reports. And it's something the government is considering. “We continue to evaluate this safety issue and will determine if additional FDA actions are needed," the FDA states. (Read more opioids stories.)

We use cookies. By Clicking "OK" or any content on this site, you agree to allow cookies to be placed. Read more in our privacy policy.
Get the news faster.
Tap to install our app.
X